Texas, 2009

Hail and Damaging Winds in Texas, August 18, 2009

August 18, 2009 · NWS AMA · 19 events in 7 counties and zones

Severe thunderstorms moved across the western and central sections of the Texas Panhandle during the evening hours producing large hail and damaging thunderstorm winds. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western and central sections of the Texas Panhandle during the evening hours producing large hail and damaging thunderstorm winds. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:40 PM CST, 4 minutes earlier.

Area forecast discussion, Aug 18, 5:40 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CDT TUE AUG 18 2009

.AVIATION...
TSTMS WILL POSE IMMEDIATE THREAT TO TERMINALS NEXT FEW HOURS.  MVFR
CIGS AND IFR VSBYS POSSIBLE WITH TSTMS...IN ADDITION TO STRONG
VARIABLE WINDS.  STRATUS EXPECTED TO PRODUCE MVFR OR IFR CIGS BEFORE
SUNRISE. SWLY SFC WINDS EXPECTED TO RESUME WED MRNG.  FEW CU
EXPECTED AT AMA AND GUY WED AFTN.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 348 PM CDT TUE AUG 18 2009/

DISCUSSION...
THUNDERSTORM COVERAGE AND INTENSITY THIS EVENING AND TONIGHT WILL BE
THE MAIN FORECAST CONCERN.

MORNING CONVECTION HAS LEFT A BLANKET OF LOW CLOUDS ACROSS THE
PANHANDLES THIS AFTERNOON...BUT HAVE RECENTLY BEGUN TO SCATTERED OUT
SOME. TEMPERATURES HAVE BEEN SLOW TO CLIMB THIS AFTERNOON WITH MOST
LOCATIONS ONLY IN THE MIDDLE 70S THUS FAR. THIS HAS HELPED STABILIZE
THINGS A BIT AND SUPPRESSED CONVECTION FOR THE TIME BEING. REMNANT
BOUNDARY HAS BECOME HARD TO DEFINE THIS AFTERNOON...BUT SURFACE
WINDS HAVE REGAINED AN SOUTHEASTERLY UPSLOPE COMPONENT ACROSS THE
ENTIRE CWA.

UPPER LEVEL SHORTWAVE TROUGH EVIDENT ACROSS THE FOUR CORNERS PER
LATEST WATER VAPOR IMAGERY WILL CONTINUE TO MOVE TOWARDS THE AREA
THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED
ACROSS THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHEASTERN COLORADO.
THIS ACTIVITY WILL CONTINUE TO SLOWLY PUSH OFF THE EAST/SOUTHEAST AS
ONE OR MORE THUNDERSTORM COMPLEXES WILL BEGIN TO IMPACT THE WESTERN
AND NORTHWESTERN ZONES BY EARLY EVENING. HIGHEST POPS TONIGHT WILL
BE SITUATED ACROSS THE NORTHERN ZONES WHERE LIKELY POPS ARE
CARRIED...WITH CHANCE POPS ELSEWHERE. ONCE AGAIN FEEL THAT THE MET
SOLUTION HAS A BETTER HANDLE ON OVERALL SETUP...AND WILL BE LEANING
MORE TOWARDS ITS SOLUTION FOR POP STRUCTURE TONIGHT. WITH 30 OR SO
KNOTS AT 500 MB...AND ESE UPSLOPE WINDS...SUFFICIENT SHEAR WILL BE
PRESENT TO SUPPORT ORGANIZED CONVECTION. STRONG TO SEVERE STORMS
AGAIN SEEM PLAUSIBLE AS AN MCS SHOULD TRACK INTO THE REGION...WITH
DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. WITH REGARDS TO
THE FLASH FLOOD WATCH...HAVE OPTED TO HOLD ONTO IT FOR NOW AS HEAVY
RAINFALL WILL STILL BE POSSIBLE. PLENTY OF MOISTURE STILL IN PLACE
ACROSS THE PANHANDLES WITH SHORT TERM MODELS ADVERTISING PWAT VALUES
AROUND 1.5 INCHES. SOME LOCATIONS ACROSS THE WATCH AREA HAVE
RECEIVED SIGNIFICANT AMOUNTS OF RAIN OVER THE LAST WEEK...SO ANY
ADDITIONAL RAIN WOULD SERVE TO AGGRAVATE FLOODING CONCERNS.

SLIGHT END POPS WERE RETAINED FOR WEDNESDAY MORNING MAINLY ACROSS
THE EASTERN ZONES AS SOME LEFTOVER SHOWER/STORMS MAY BE ONGOING
AFTER 12Z. AGAIN HAVE TRENDED TEMPERATURES DOWNWARD A FEW DEGREES
FROM GUIDANCE ON WEDNESDAY AND THURSDAY. CLOUDS/PRECIP MAY BE
LINGERING AROUND IN THE MORNING AND SLIGHTLY COOLER CONDITIONS IN
STORE ON THURSDAY BEHIND THE NEXT FRONT WHICH WILL MOVE THROUGH THE
AREA WEDNESDAY NIGHT. LOW END POPS WERE KEPT IN THE GRIDS FOR
WEDNESDAY NIGHT AS THE BOUNDARY MOVES THROUGH THE AREA.

AFTER WEDNESDAY NIGHT...NO POPS WERE INTRODUCED TO THE FORECAST.
BOTH THE GFS AND EUROPEAN BEGIN BUILDING THE UPPER LEVEL RIDGE
ACROSS THE PLAINS STATES. THIS WILL BRING A GRADUAL WARMING TREND
TOWARDS THE END OF THE WEEK...WITH TEMPS CLIMBING BACK INTO THE LOWER
TO MIDDLE 90S. FOR THE MOST PART...12Z MEX NUMBERS WERE GENERALLY
ACCEPTED DURING THE EXTENDED WITH MINOR ADJUSTMENTS HERE AND THERE.

TAB

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LIMITED OVER THE NEXT WEEK DUE TO
RECENT RAINS AND MINIMUM RELATIVE HUMIDITY VALUES ABOVE 25 PERCENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  62  84  63 /  50  10  10  10   5
BEAVER OK                  64  88  61  83  60 /  70  20  20  10   5
BOISE CITY OK              60  89  58  82  60 /  70  10   5  10   5
BORGER TX                  67  93  67  84  66 /  50  20  20  10   5
BOYS RANCH TX              64  94  62  83  63 /  50  10  10   5   5
CANYON TX                  64  92  62  84  63 /  40  10  10  10   5
CLARENDON TX               68  92  67  86  64 /  40  20  20  10   5
DALHART TX                 62  90  60  81  61 /  60  10   5   5   5
GUYMON OK                  62  89  60  83  62 /  70  20  20   5   5
HEREFORD TX                65  90  63  84  63 /  40  10  10  10   5
LIPSCOMB TX                68  90  62  83  62 /  50  20  20  10   5
PAMPA TX                   69  91  66  81  65 /  50  20  20  10   5
SHAMROCK TX                69  94  66  85  63 /  40  20  20  10   5
WELLINGTON TX              70  95  68  90  66 /  40  20  20  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DONLEY...GRAY...
     HANSFORD...HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

&&

03/24
Hazardous weather outlook, Aug 18, 4:08 PM CST, 1 hour 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
508 PM CDT TUE AUG 18 2009

OKZ001>003-TXZ001>020-191100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
508 PM CDT TUE AUG 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT WITH SOME THUNDERSTORMS LIKELY BECOMING
SEVERE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...
ALTHOUGH A FEW TORNADOES WILL BE POSSIBLE GIVEN THE STRONGLY SHEARED
ENVIRONMENT. THEREFORE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR
THE OKLAHOMA PANHANDLE AND ALL BUT THE EXTREME EASTERN TEXAS
PANHANDLE UNTIL MIDNIGHT.

HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. WITH
MANY AREAS HAVING EXPERIENCED LOCALLY HEAVY RAINFALL OVER THE PAST
FEW DAYS...THE THREAT FOR FLASH FLOODING WILL EXIST. A FLASH FLOOD
WATCH IS IN EFFECT FOR ALL BUT THE FAR WESTERN THIRD OF THE TEXAS AND
OKLAHOMA PANHANDLES UNTIL WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH WEDNESDAY NIGHT. HEAVY RAINFALL WILL BE
POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED
FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD PREPARE FOR SEVERE
WEATHER OPERATIONS. SPOTTERS AND RAINFALL OBSERVERS ARE REQUESTED TO
RELAY THEIR SEVERE WEATHER INFORMATION AND RAINFALL REPORTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

JOHNSON

The radar

The Amarillo radar (KAMA), 158 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dallam

When
August 18, 5:44 PM CST
Where
Dallam County, 3.63 mi NNE of Perico
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.320, -102.830

Thunderstorm Wind, Hartley

When
August 18, 6:00 PM CST
Where
Hartley County, 6.61 mi NNW of Romero
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.810, -102.970

The general public estimated fifty-two knot thunderstorm wind gusts just north northwest of Romero.

Thunderstorm Wind, Hartley

When
August 18, 6:11 PM CST
Where
Hartley County, Romero
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.720, -102.930

A trained spotter estimated thunderstorm wind gusts around sixty-one knots in Romero.

Thunderstorm Wind, Hartley

When
August 18, 6:11 PM CST
Where
Hartley County, 1 mi NE of Romero
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
35.730, -102.917

A trained spotter reported that two trees were uprooted and that a full dumpster was turned over by the strong thunderstorm winds. The trained spotter also reported that a barn door was smashed in and that a one thousand gallon propane tank had been moved four feet by the thunderstorm wind gusts.

Thunderstorm Wind, Hartley

When
August 18, 6:44 PM CST
Where
Hartley County, 7.86 mi W of Channing
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.680, -102.470

The general public estimated thunderstorm wind gusts near sixty-one knots just west of Channing.

Thunderstorm Wind, Hartley

When
August 18, 6:46 PM CST
Where
Hartley County, Channing
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.680, -102.330

An amateur radio operator estimated thunderstorm wind gusts of fifty-two knots in Channing.

Thunderstorm Wind, Deaf Smith

When
August 18, 6:50 PM CST
Where
Deaf Smith County, 10.5 mi N of Milo Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.130, -102.430

The general public estimated thunderstorm wind gusts of fifty-six knots south of Vega.

Thunderstorm Wind, Hartley

When
August 18, 6:51 PM CST
Where
Hartley County, Channing
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.680, -102.330

An amateur radio operator estimated thunderstorm wind gusts of sixty-one knots in Channing.

Thunderstorm Wind, Deaf Smith

When
August 18, 6:55 PM CST
Where
Deaf Smith County, Hereford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
34.820, -102.400

The Hereford Cooperative Observer estimated thunderstorm wind gusts of fifty-two knots along with blowing dirt. The Cooperative Observer also reported that there was damage to some small tree limbs and fences.

Thunderstorm Wind, Deaf Smith

When
August 18, 7:03 PM CST
Where
Deaf Smith County, 0.69 mi S of Milo Center
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.970, -102.400

The general public estimated thunderstorm wind gusts of fifty-two knots north of Hereford.

Thunderstorm Wind, Moore

When
August 18, 7:06 PM CST
Where
Moore County, 8.42 mi W of Four Way
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.680, -102.120

The general public estimated thunderstorm wind gusts of fifty-six knots east of Channing.

Thunderstorm Wind, Deaf Smith

When
August 18, 7:08 PM CST
Where
Deaf Smith County, 13.76 mi NE of Milo Center
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.130, -102.240

A storm chaser estimated thunderstorm wind gusts of sixty-one knots south of Wildorado.

Thunderstorm Wind, Moore

When
August 18, 7:10 PM CST
Where
Moore County, 10.45 mi SW of Dumas Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.750, -102.160

An amateur radio operator estimated thunderstorm wind gusts of sixty-one knots east northeast of Channing.

Thunderstorm Wind, Moore

When
August 18, 7:18 PM CST
Where
Moore County, Cactus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.050, -102.000

A trained spotter estimated thunderstorm wind gusts of fifty-two knots in Cactus.

Thunderstorm Wind, Randall

When
August 18, 7:34 PM CST
Where
Randall County, 5.82 mi WNW of Timbercreek Canyon
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
35.070, -101.920

An amateur radio operator reported that a street sign had blown down across the southbound lanes of Interstate 27 and McCormick Road.

Thunderstorm Wind, Moore

When
August 18, 7:49 PM CST
Where
Moore County, Dumas
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.850, -101.970

An amateur radio operator reported that six inch diameter tree limbs had blown down.

Thunderstorm Wind, Hansford

When
August 18, 7:53 PM CST
Where
Hansford County, Morse
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
36.070, -101.480

Thunderstorm Wind, Hansford

When
August 18, 8:12 PM CST
Where
Hansford County, 8.31 mi S of Spearman
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.080, -101.190

The general public estimated thunderstorm wind gusts of fifty-six knots south of Spearman.

Thunderstorm Wind, Armstrong

When
August 18, 8:35 PM CST
Where
Armstrong County, 10.74 mi SSW of Goodnight
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.880, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193730, 193733, 193734, 193747, 193735, 193736, 193738, 193737, 193748, 193739, 193740, 193741, 193743, 193742, 193731, 193732, 193745, 193744, 193746.